So I had a post all ready and planned out for last week, even starting writing it. And then something happened.
I stopped taking my prescribed antidepressant: Paroxetine a.k.a Paxil a.k.a Satan in pill form.
Dun dun dunnnnn
Well, as you can see, that post went straight out of the window, along with my sanity and my physical health, apparently.
What can I even say?
I literally have no words to describe what this is like.
Exactly one week ago, I took my last Paroxetine, after having tapered off slowly. After having Paroxetine work quite nicely for me for a few months, the effects had started to wear off and I was tired of the constant fatigue, my missing memory and concentration, and a couple of physical side effects that were less than pleasant. Basically, I had come to the conclusion that being on Paroxetine was the worst thing ever.
Oh, you poor, innocent thing.
I’m going to go ahead and put this out there: I would rather have depression and anxiety back, would take them quite gladly, than feel like this. That might sound melodramatic, but it’s true.
So, let’s begin the real Paroxetine-bashing.
Symptoms. Where to start? The list of possible symptoms of Paroxetine withdrawal is ridiculously long, but I’ll start with the ones that have bothered me most this past week:
• constant nausea
• tiredness – all the goddamn time
• electric shocks a.k.a brain zaps – electric shocks in your brain. In your brain. I can’t.
• mood swings – seriously, one minute I’m having intensely depressive thoughts, the next I’m bouncing off the ceilings
• randomly bursting into tears for literally no reason
• feeling like I’m losing my sanity – the hallucinations don’t help either
• chills / cold sweats
These are the things that are bothering me the most right now, but it certainly isn’t an exhaustive list.
I mean. Come on, now. How is this acceptable? I was scouring a forum on the subject just before I stopped completely, and someone said withdrawal could easily be an effective torture method. I admit it, I scoffed, I thought them over-dramatic. I apologise to that person with all of my heart.
I guess the point of this (probably not very competent) post is that I’m angry. I am really, really pissed. This is a very, very common drug for anxiety and depression, amongst other things. Real, horrendous mental illnesses that are already quite adept at making sufferers feel like crap 99.9% of the time. Why are we putting these people on a drug like this? Why, if there really are no alternatives, aren’t there more warnings on the dangers of it? I was certainly never told it would be like this, and from what I’ve read of other people’s experiences, I don’t think many others have been either. I read (on the Internet, because apparently that’s the only place to get any information about this) that Paroxetine / Paxil withdrawal is comparable to heroin. I mean, that really is fifty shades of fucked up, right?! There are kids being put on this medication.
Am I overreacting? Feel free to tell me if I am. I just really hate what this drug has done to so many people. I’m lucky. I was taking it for a relatively short time. It’s likely that in a few days, I’ll feel better. Some people literally live with the symptoms of withdrawal for years. There’s even a story of a law firm in Wales who will help you sue the company that makes this drug. That has to say something about the effects of it, surely?
I guess I should end by saying that I truly don’t want to scare anyone off taking this medication. It can and very often does work wonders for anxiety and depression. I just want people to be informed, even if I can’t give them all the stats and figures. (I’ll try in another post, but right now my brain is the physical equivalent of 💩.) This drug is not to be taken lightly, and the more people know how bloody awful it can be, the infinitely better.